Trust the treatments – and live with the side effects

0


Everyone’s myeloma treatment journey is different, including mine, but I find sharing experiences helpful and heartwarming. It stimulates conversations with doctors about issues and concerns. It’s common for myeloma patients to try multiple diets along their journey, and I’m no different. In 23 years, in addition to many radiation therapies, I have undergone nine different chemotherapies.

First days: radiation, chemo, steroids and stem cell transplant

When I was first diagnosed in 1997, at age 29, I was offered only one type of chemotherapy. It was called Red Devil because it was bright red in color and extremely hard on the body. I received chemotherapy in a vein and took steroid pills with it. I had two young children at home, which made the fatigue, nausea and diarrhea difficult to deal with. I relied on nausea medication, which at the time cost $ 50 a pill. I also lost my hair for the first time. My 5 year old daughter couldn’t stand looking at my baldness so I always wore some kind of blanket in front of her. My 3 year old son, however, loved rubbing his hands over my smooth head.

After 5 months of no progress, the oncologist recommended an autologous stem cell transplant. We used a different type of chemo for this process. It killed my bone marrow. Because of what it does and the way you get it, there are some extreme side effects. The nausea, diarrhea, and fatigue to the point of not being able to get out of bed were constant for 30 days while I was in the hospital. I vomited almost every day for a year after my transplant. I was grateful for my husband’s flexible work. He could be home in the blink of an eye to take care of the kids when things were going badly.

Remission, then relapse

After my transplant, I went into remission for 12 years without treatment and my body returned to almost normal. Then I relapsed. The first line of treatment was radiotherapy followed by systemic chemotherapy. I had it orally, which allowed me to keep my hair. What a blessing! A second medication that I received as an injection caused a slight irritation to the skin. The only other side effects were a little fatigue and a slight weakness. I worked as a full-time teacher, but then started to develop severe neuropathy in my hands and feet, so I stopped the treatment for about a year.

Return of lesions

Eventually I started to develop more lesions. After the radiation therapy we started a new combination therapy and I had serious side effects. I developed cataracts which got worse over time. I developed and was treated for pulmonary embolism. I also had an extreme infusion reaction to my first dose of targeted therapy. Normal pre-meds didn’t help, so my husband went to the pharmacy for another kind of allergy medicine that my doctor had just read. It worked really well to slow down my severe rash and shortness of breath.

Another relapse

After 3 years, I relapsed again. Radiation therapy was followed by chemotherapy. This diet didn’t work for me. After four cycles of treatment and three hospitalizations for pneumonia, pre-COVID 2020, we took the chemo off to let my body heal. During this time, a lesion on my breastbone started to turn into a 4 x 3 x 3 inch tumor.

The doctors weren’t comfortable doing radiation on my breastbone. They felt that they had treated it too many times and that more could harm my bone marrow. They tried a drug specifically for relapsed multiple myeloma, but it didn’t work. There were no side effects, just the fear of not working and wondering what to do next.

I have tried another new medicine designed to deal with relapsed or relapsed multiple myeloma, but it seriously affects your corneas and causes excessive dryness and blurring. I had to see an ophthalmologist before each treatment to make sure that this side effect would remain reversible.

My breast tumor continued to grow and more lesions returned. There was no improvement in my myeloma after 4 months and the side effects on my eyes were severe. My cataracts were so bad that I could no longer drive or read. I have since had cataract surgery.

A new combination

My current treatment, also targeted combination therapy, is new to the market. After 1 week, I could feel the breast tumor melt away to half its size. By the end of the second week he was completely gone.

My light chain count went from 70 to less than 1 in a month (numbers are higher when multiple myeloma is active). I had mild nausea, a low blood count, neuropathy, and a lack of appetite. I am thankful for the mild side effects – many people have experienced much worse with this diet.

Radiation and chemo: long-distance treatments

Two things have been constant throughout my trip: radiation and the very first steroid I received. Multiple myeloma responds well to low dose radiation, so it is the first treatment every time. I have had 193 treatments over the years on my breastbone, skull, orbital bones, spine, iliac bone, heel, foot, femur, shoulder blade, ankle, and several ribs. Due to the low doses side effects were minimal, usually just some fatigue.

The steroid is another story. I swore after the first time that I would never take it back because it’s horrible. I was wrong. It’s part of every treatment. All. That means years of sleepless nights, weight gain, sweating, excessive talking, and lunar faces. I remember doing a lot of crafts in the middle of the night, like making new Christmas stockings or scrapbooking.

After my stem cell transplant and 12 year remission, the steroid caused serious emotional problems. I got angry very quickly, especially with my husband. My filters no longer worked and there was a lot of screaming and crying. My doctor lowered the dose, which helped, and I learned to recognize the warning signs so I could get away from the situation before any damage was done. Now I’m back to the full dosage and all the other side effects and more are still there but the anger is generally under control.

To look forward

It’s a tough journey to navigate through these treatments and not know if they’ll work or not, or if I’ll be really sick. I have found that I need to trust God and know that whatever comes next is meant to help me and get on with my life.

We might run out of options one day, but we’re not there yet. Side effects are only part of the process, and my medical team is there to help me manage and overcome them. I will continue to fight and try everything I can to pass myself off.


Photo credit: Cavan Images via Getty Images

WebMD Blog

© 2021 WebMD, LLC. All rights reserved.



Source link

Leave A Reply

Your email address will not be published.